View Full Version : Lithium has side effects when used in children


Andi
03-04-05, 11:31 PM
Children under the age of seven years given lithium therapy for bipolar disorder or severely aggressive behavior are likely to experience central nervous system difficulties related directly to drug therapy.

Dr. Elizabeth Waller and colleagues at Ohio State University and associates at Brown University studied the records of 20 children aged 6 years or younger who'd been given lithium. Half of the children experienced CNS impairment. Complications included drowsiness, confusion, poor coordination and tremor and 25% experienced nausea, vomiting and diarrhea.

Side effects occurred most often during the first week of treatment and appeared to be related to higher doses of lithium and higher blood lithium levels. Side effects also occurred more often in children being treated for bipolar disorder and in children who began lithium therapy while ill with other medical conditions.

Bottom line, Dr. Weller says, is that lithium should be prescribed with extreme caution in young children. In fact, she says, prescribing lithium to young children should be done only by clinicians with great experience using the drug in that subset of the pediatric population.

http://bipolar.about.com/gi/dynamic/offsite.htm?site=http%3A%2F%2Fwww.schizophrenia.co m%2Fnewsletter%2F996%2F996Lithium.htm